ROCHESTER, N.Y (WROC) — As the hot weather sticks around for the rest of summer, chances of drug overdoses can be on the rise, according to local counseling groups for drug addicts.  

Recovery All Ways is out in Monroe County at least once a week delivering Narcan and other overdose treatments. Each summer, they notice more help is needed because when people are dehydrated from the heat and abusing drugs, they can pass out quicker.  

“Overdose is more prevalent right now than having a heart attack,” Christopher Abert, Harm Reduction Program Director for Recovery All Ways, said. 

Christopher Abert and Pablo Angelus-Ulloa help lead Recovery All Ways distribution tables. At each one in the past few months, they’ve noticed upticks in turnout for people wanting to start carrying Narcan or other supplies to prevent overdoses.  

“Today we probably saw over 70 people and most of those people left with naloxone,” Abert said. “Left with other harm reduction supplies, left with food. But most importantly left with a sense of community.” 

“Turnout was crazy, especially today for overdose items,” Angelus-Ulloa added. “It was just people we’re in need for socks, water, drinks, and Narcan. It was just something I couldn’t imagine not to be part of.” 

Since people spend more time outdoors in the heat, their body hyperventilates quicker after taking certain drugs, which can speed up dehydration and lead to more frequent overdoses. 

“The way the opioid works is it attaches itself to your brain and causes certain side effects,” Abert explained. “One of which is respiratory depression. The more your breathing is depressed, the more your vital organs are struggling to survive. Then if you add dehydration to that it would add more likely chances of an overdose.”  

For Pablo, this situation hits close to home.  

“I have a brother who overdosed and was basically unresponsive and we called the ambulance,” Angelus-Ulloa said. “They told me to give him two breaths. It was very hot outside and they brought him back to life.”

With higher chances this time of year of coming across someone in distress due to an overdose. Prevention teams urge people to know the signs and what to do.  

“The easiest thing you can do is what EMS would do when they show up,” Abert stated. “You’re going to take your knuckles and do as hard as you can what’s called a sternal rub. If they don’t respond to the sternal rub you can just assume it’s an overdose. If it’s something else, the Narcan is not doing to hurt anything.”  

Directions on how to use the Narcan are listed on the box it comes in. The State of New York also has overdose immunity laws to protect Good Samaritan’s stepping in to help drug users in distress.